HTB

Tibotec issues Dear Doctor letter in Europe concerning severe etravirine reactions: three case reports

Following the approval of etravirine, three cases of severe skin rash or hypersensitivity in patients on etravirine containing regimens resulted, in August 2009, in the issuing of a Dear Healthcare Professional (DHCP) letter in the United States, that we published in the last issue of HTB. [1]

On 19th October, Tibotec issued a similar letter to healthcare workers in the UK. As this letter has not been published online, please see the September/October issue of HTB for the US letter. [2]

The three case studies that led to the US letter are summarised below.

Case 1: A 49 year old HIV positive female developed TEN, resulting in her fatality. First symptoms of rash (widespread rash with intense itching) appeared 10 days after starting etravirine/ darunavir/raltegravir. Four days later, the rash was described as papular and pruritic. A further 4 days later, pruritus was increasingly widespread with fi ne macropapular erythema on the patient’s back. Darunavir was withdrawn after 19 days of treatment and lopinavir/r was prescribed. At this time, the oral cavity was clear. After 3 days, the rash had improved but the patient experienced ongoing cutaneous irritation. The rash had settled seven days later? however, the patient still experienced cutaneous irritation and developed headache and arthralgia. All medications were withdrawn (etravirine was withdrawn after 29 days of treatment). The patient was hospitalized with erythroderma, oral ulceration, and a fever (40.5°C). The patient experienced a rash that involved more than 30% of her body surface area, mucosal ulceration, likely vaginal involvement, and hemorrhagic conjunctivitis. TEN was diagnosed. The patient underwent an emergency tracheotomy and died. The reporting physician felt that the cause of TEN was an Adverse Drug Reaction (ADR), as there was no obvious preceding infection or alternative cause.

Case 2: A 49 year old HIV positive female experienced severe hypersensitivity reaction with hepatic failure, from which she recovered. The patient had a history of increased hepatic enzymes while on nelfinavir and nevirapine therapy, and hypersensitivity to efavirenz, indinavir, and sulfamethoxazole/trimethoprim. ARV treatment with lopinavi/r, raltegravir, and etravirine was started simultaneously. Seventeen days after starting ART, she developed a rash (not further specified regarding severity or clinical aspect). All ARVs were stopped 2 days later. Seven days later, the patient was hospitalised for hepatitis. The patient’s liver function tests (LFTs) peaked at 3,000 u/L and she subsequently developed progressive hepatic encephalopathy. The patient responded to highdose steroids and recovered from the events. Liver biopsy results revealed progressive diffuse active destructive hepatitis with global lobular disarray, infiltrating mononuclear cells, and extensive hepatocellular necrosis. These fi ndings were not compatible with a viral or toxic/metabolic/druginduced hepatitis.

Case 3: A 31 year old HIV positive male experienced TEN (reported as Lyell’s syndrome) while on etravirine treatment for HIV infection. The subject experienced a grade 4 rash with mucosal involvement, 22 days after starting treatment with ETR. Full blood count and biochemistry were reported normal. Treatment with ETR was stopped 8 days later. The patient was hospitalised 2 days later with generalized erythematous rash, itchy, with pink and hydrated mucous membranes with diffuse confluent erythematous rash on the trunk and limbs. There were no lesions in the oral mucosa, but there were mucosal lesions in the genital and perianal region. This was diagnosed as Toxicodermatosis (subsumed under Lyell’s syndrome). Approximately two weeks after stopping treatment with etravirine, the patient died from myocardial infarction. The physician considered the relationship between Lyell’s syndrome and etravirine as possible and the death from myocardial infarction as not related to etravirine. In september 2009, the investigator downgraded the case to a StevensJohnson Syndrome. The subject’s medical history and concurrent conditions included alcoholism, cardiac insufficiency, coronary angioplasty and dilated myocardiopathy.

For further information please contact the Medical Virology departments at Tibotec directly on +44 (0)1494 56 8313 .

References

  1. Tibotec US Health Professional Letter, October 2009.
    http://www.tibotectherapeutics.com/tibotectherapeutics/documents/ INTELENCE_DHCP.pdf
  2. Etravirine (Intelence) label change in the US due to severe hypersensitivity reactions. HTB September/October 2009.
    http://i-base.info/htb/5809

Links to other websites are current at date of posting but not maintained.